Alert archive / Texas / Flash Flood Watches in 2009

Flash Flood Watch 4, NWS Austin/San Antonio, TX

September 11, 200927 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 11, 2009, 9:59 AM CDT for 27 counties in Texas. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2009, 9:59 AM CDT (14:59 UTC)
Expired
Sep 12, 2009, 7:00 PM CDT
In force
33 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None
All 27 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 22 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 11, 6:34 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 6:34 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 AM CDT FRI SEP 11 2009

.AVIATION...
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TX WILL
KEEP DEEP TROPICAL MOISTURE OVER S CENTRAL TX FOR THE NEXT 24
HORUS. PATCHY VARIABLE IFR-MVFR CIGS THIS MORNING WILL GRADUALLY
BECOME VFR THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA
WILL MOVE NW ACROSS THE AREA. CIGS AND VSBY WILL BE LOWER IN THE
SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND NE
WINDS LESS THAN 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT FRI SEP 11 2009/

..ISOLATED MINOR FLOODING POSSIBLE TODAY...

DISCUSSION...
THIS MORNING THE UPPER LOW WAS PARKED OVER THE EDWARDS PLATEAU AND
WESTERN HILL COUNTRY. THIS FEATURE WILL WOBBLE BACK AND FORTH BUT
WILL GENERALLY STAY PERCHED ACROSS SOUTH CENTRAL TEXAS TODAY AND
INTO SATURDAY. THIS WILL LEAD TO CONTINUED WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. MOST AREAS WILL RECEIVE AN
AVERAGE OF ONE HALF TO ONE INCH OF RAIN THROUGHOUT THE DAY.
HOWEVER...LOCALLY HEAVY RAINFALL IS EXPECTED AND COULD SEE TOTALS
UPWARDS OF TWO TO FOUR INCHES BEFORE TONIGHT. ISOLATED MINOR
FLOODING ISSUES ARE THUS A CONCERN. HOWEVER...GIVEN THAT FLOODING
WILL BE ISOLATED AND THAT THERE IS NO DEFINING BOUNDARY TO
PINPOINT WHERE THE HEAVY RAINS WILL FALL...WILL HOLD OFF ON FLASH
FLOOD WATCH FOR THE TIME BEING.

RAIN CHANCES WILL GRADUALLY DECREASE OVER THE WEEKEND AS THE UPPER
LOW SHIFTS EASTWARD. THIS WILL ALLOW DRIER NORTHWEST FLOW ALOFT TO
FILTER INTO THE REGION. RAIN CHANCES WILL STAY IN THE PICTURE
THROUGH MONDAY AS A SURFACE LOW REMAINS DRAPED ACROSS THE MID
TEXAS COAST AND GOOD MOISTURE AVAILABILITY REMAINS.

HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE BELOW SEASONAL
NORMALS DUE TO EXPANSIVE CLOUD COVER AND PERIODS OF RAIN. WILL SEE
A RETURN TO MID-SEPTEMBER NORMALS BY MID WEEK AS CONDITIONS DRY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              83  70  84  68  86 / 100  70  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  84  69  83  68  86 / 100  70  70  50  40
NEW BRAUNFELS MUNI AIRPORT     83  69  85  67  87 / 100  60  60  50  40
BURNET MUNI AIRPORT            81  68  81  66  83 / 100  70  70  50  40
DEL RIO INTL AIRPORT           87  70  84  70  89 /  70  50  40  40  30
GEORGETOWN MUNI AIRPORT        83  69  79  66  84 / 100  70  70  50  40
HONDO MUNI AIRPORT             85  68  84  66  88 /  90  50  50  50  30
SAN MARCOS MUNI AIRPORT        83  69  84  67  86 / 100  70  70  50  40
LA GRANGE - FAYETTE REGIONAL   84  72  83  71  86 / 100  70  70  50  40
SAN ANTONIO INTL AIRPORT       84  70  84  69  87 / 100  60  60  50  40
STINSON MUNI AIRPORT           84  71  84  69  87 / 100  60  60  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT FRI SEP 11 2009

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL
TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER
AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG
WITH RISES ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE
FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS
NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson116 min
Sep 11, 3:10 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Sep 11, 10:53 AM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 11:28 AM CDTFlash Flood WarningEWXWilliamson3 hr
Sep 11, 12:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Sep 11, 1:02 PM CDTAreal Flood AdvisoryEWXFayette118 min
Sep 11, 1:13 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Sep 11, 1:34 PM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 1:55 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Sep 11, 2:09 PM CDTAreal Flood AdvisoryEWXBastrop, Lee111 min
Sep 11, 2:50 PM CDTAreal Flood AdvisoryEWXLlano115 min
Sep 11, 3:06 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca114 min
Sep 11, 3:35 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall115 min
Sep 11, 4:49 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Sep 11, 5:37 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson113 min
Sep 11, 5:42 PM CDTFlash Flood WarningEWXWilliamson93 min

Nearby

Flash Flood Watches in Texas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.